Kentucky, 2009Flash Flooding and Heavy Rain in Kentucky, September 25 to 26, 2009
September 25 to 26, 2009 · NWS JKL · 14 events in 7 counties and zones
Areas of strong thunderstorms produced heavy rainfall and flash flooding across portions of Pulaski, Rockcastle, Perry, Wayne, Jackson, Whitley, and Owsley counties during the early morning hours of September 26th. 48 inches as reported by the iflows network in Buffalo, KY in Owsley county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Areas of strong thunderstorms produced heavy rainfall and flash flooding across portions of Pulaski, Rockcastle, Perry, Wayne, Jackson, Whitley, and Owsley counties during the early morning hours of September 26th. Twenty four hour rainfall totals through 7 am on September 26th ranged from 1.01 inches, as reported by the Beattyville cooperative weather observer, to 3.48 inches as reported by the iflows network in Buffalo, KY in Owsley county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 25, 1:49 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 25, 1:49 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
249 PM EDT FRI SEP 25 2009
.SHORT TERM.../TONIGHT THROUGH SUNDAY/...UPDATED
SHRA/TSRA HAVE BEGUN TO OVER SPREAD OUR SRN COUNTIES. HEAVIEST
CONCENTRATION WAS ALONG AND SOUTH OF THE HAL ROGERS PARKWAY BUT THE
TREND IS NORTH. WITH ADDITIONAL ACTIVITY IN TN EXPECT TREND TO
CONTINUE. CLOUD COVER HAS RESTRICTED FOR MOST OF THE CWFA...HOWEVER
THE CELLULAR NATURE OF THE CLOUDS IN THE SOUTH HAVE ALLOWED THOSE
LOCATIONS TO EXCEED THEIR FCST HIGHS BY A COUPLE DEG. WITH THE
SETTING SUN THE CLOUDS SHOULD RETURN TO STRAUS AND COVERAGE WILL
INCREASE TO BLANKET OVC. THIS WILL HOLD LOW TEMPS UP AND EVEN WITH
LIKELY POPS TONIGHT AND NEARLY 100 POP ON SAT WILL KEEP TEMPS A DEG
OR TWO BETWEEN THE MOS MAX/MIN RANGE. MODELS IN GOOD AGREEMENT ON THE
PASSAGE OF THE COLD FNT SAT AFTERNOON/EVENING AND THE CESSATION OF
THE HEAVY PCPN. COULD BE A FEW LINGERING SPRINKLES BEHIND THE FNT BUT
THE HEAVY PCPN WILL END BY MIDNIGHT SAT NIGHT. WILL UPDATE THE FLASH
FLOOD WATCH THIS EVENING TO REFRESH THE WORDING BUT THE TIMING STILL
LOOKS GOOD. ACCUMULATED PCPN FCST TO RANCE FROM 3-4 INCHES IN THE KY
AND CUMBERLAND RIVER HEADWATERS DOWN TO 1.5 TO 2 TOWARDS THE I-75 AND
I-64 CORRIDORS.
.LONG TERM.../SUNDAY NIGHT THROUGH FRIDAY/...UPDATED
MODELS ARE IN GOOD AGREEMENT UNTIL THE END OF THE PERIOD. UPPER
LEVEL LOW PRESSURE OVER THE NORTHERN TIER...MINNESOTA PIVOTS DOWN
INTO THE GREAT LAKES REGION. IN RESPONSE...CORRESPONDING SFC FRONTAL
BOUNDARY SWEEPS ACROSS THE REGION MONDAY MORNING. MODELS INDICATE A
LIMITED AMOUNT OF MOISTURE WITH THIS FAST MOVING BOUNDARY. BUT WITH
SUCH A POTENT SYSTEM...GOOD BOUNDARY LAYER DYNAMICS...COULD NOT RULE
OUT SOME ISOLD TO SCT SHOWERS ALONG THE FRONT ITSELF. THEREFORE...
REINTRODUCED A SLIGHT POP INTO THE FORECAST BY DAWN MONDAY. A MUCH
COOLER...DRIER AIR MASS FILLS INTO EASTERN KENTUCKY BEHIND THE
DEPARTING COLD FRONT FOR A TRUE TASTE OF SOME FALL LIKE WEATHER. THE
REMAINDER OF THE EXTENDED FORECAST REMAINS DRY WITH A VERY GRADUAL
MODERATION IN TEMPS. WITH THE OPERATIONAL GFS SO MUCH FASTER WITH
THE SYNOPTIC PATTERN...AND A SECOND FRONTAL SYSTEM AT THE END OF THE
PERIOD AS COMPARED TO THE ECMWF AND ENSEMBLE MEAN...DECIDED TO SLOW
THE REBOUND OF TEMPERATURES THROUGH THE WEEK VERSUS MOS GUIDANCE.
&&
.AVIATION.../18Z TO 18Z/
LOW STRATUS HAS PERSISTED AND WITH THE SAT CONFIRMING...WILL CONTINUE
ALTHOUGH IT MAY BECOME MORE CELLULAR FOR A TIME THIS AFTERNOON.
SHRA/TSRA MOVING BACK INTO SRN KY AND HAS ALREADY MADE IT TO THE SRN
PORTION OF INTERSTATE 75. EXPECT THIS PCPN TO OVERSPREAD THE REST OF
ERN KY IN PREPARATION OF AN EXTENDED HEAVY RAIN EVENT. CIG/VSBY MAY
COME UP TO MVFR BRIEFLY THIS AFTERNOON. HOWEVER BY THIS EVENING...
EXPECT TO SEE THE CIGS AND VIS GO BACK DOWN AS THE PRECIPITATION
BECOMES MORE WIDESPREAD AND THE FRONT MOVES TOWARD THE AREA FROM
THE WEST.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...DUSTY
LONG TERM...RAY
AVIATION...DUSTY
Hazardous weather outlook, Sep 25, 2:46 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
346 PM EDT FRI SEP 25 2009
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-262300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
346 PM EDT FRI SEP 25 2009
...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE TONIGHT. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT. HEAVY RAIN IS
POSSIBLE ON SATURDAY AND SATURDAY EVENING AND MAY RESULT IN SOME
LOCALIZED FLASH FLOODING. RAINFALL FROM THIS EXTENDED RAIN EVENT AND
THE CURRENTLY SATURATED GROUND WILL CAUSE AREA RIVERS TO RISE BUT THEY
SHOULD STAY BELOW FLOOD STAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF RAINFALL GREATER THAN
ONE INCH AND ANY OBSERVATIONS OF LOCALIZED FLASH FLOODING.
JJ/DUSTY
Heavy Rain, Perry
- When
- September 25, 3:30 PM EST to September 26, 3:30 PM EST
- Where
- Perry County, Chavies
- Reported by
- Trained Spotter
- Coordinates
- 37.350, -83.370
A trained spotter reported a 24 hour rainfall amount of 2.75 inches in on Regional Airport Rd off Highway 15 N 2 miles SSE of Ned.
Heavy Rain, Wayne
- When
- September 26, 3:55 AM EST to 6:55 AM EST
- Where
- Wayne County, 1 mi NNW of Monticello
- Reported by
- AWOS
- Coordinates
- 36.843, -84.837
A measured rainfall of 1.94 inches was recorded at the Monticello AWOS station over a 3 hour period.
Heavy Rain, Pulaski
- When
- September 26, 4:00 AM EST to 7:00 AM EST
- Where
- Pulaski County, 2 mi S of Somerset
- Reported by
- Park/Forest Service
- Coordinates
- 37.071, -84.600
The park forest service reported that 2.62 inches of rain fell in 3 hours near Somerset, with 2.56 inches of the rain falling in a 2 hour period.
Heavy Rain, Pulaski
- When
- September 26, 5:00 AM EST to 6:00 AM EST
- Where
- Pulaski County, 2 mi S of Snell
- Reported by
- Park/Forest Service
- Coordinates
- 37.051, -84.380
Someone from the Park and Forest Service measured a rainfall amount of 1.84 inches between 6 and 7 am near Somerset.
Heavy Rain, Pulaski
- When
- September 26, 5:00 AM EST to 6:30 AM EST
- Where
- Pulaski County, 10 mi E of Somerset
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -84.418
A trained weather spotter measured 1.5 inches of rainfall in a 90 minute period east of Somerset.
Heavy Rain, Rowan
- When
- September 26, 5:00 AM EST to 9:28 AM EST
- Where
- Rowan County, Haldeman
- Reported by
- Trained Spotter
- Coordinates
- 38.250, -83.320
A trained spotter reported that water had backed up over Highway 174 in the Haldeman and Hays Crossing areas.
Flash Flood, Pulaski
- When
- September 26, 5:15 AM EST to 8:45 AM EST
- Where
- Pulaski County, 1.32 mi S of Ringgold to 0.46 mi NNW of West Somerset
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.101, -84.629
Six to eight inches of water was flowing over the road at the KY 80 and US 27 intersection. The water was still over the road at that location but was receding as of 9:35 am.
Flash Flood, Pulaski
- When
- September 26, 5:15 AM EST to 8:45 AM EST
- Where
- Pulaski County, 2.11 mi WNW of Dabney to 1.09 mi WSW of Dabney
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.193, -84.564
Six to eight inches of water was flowing into one lane of Highway 39 in the Nelson Valley area.
Flash Flood, Pulaski
- When
- September 26, 5:25 AM EST to 10:55 AM EST
- Where
- Pulaski County, 0.34 mi WNW of Shafter to 0.94 mi SSE of Shafter
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.021, -84.686
Six to eight inches of water was reported to be flowing into one lane of KY Highway 1642. This flooding was ongoing at 9:35 am.
Heavy Rain, Owsley
- When
- September 26, 6:00 AM EST to 8:20 AM EST
- Where
- Owsley County, Booneville
- Reported by
- COOP Observer
- Coordinates
- 37.480, -83.680
Two inches of rainfall occurred between 7 and 915 am in Booneville.
Heavy Rain, Rowan
- When
- September 26, 6:10 AM EST to 4:45 PM EST
- Where
- Rowan County, 6 mi NE of Morehead
- Reported by
- CoCoRaHS
- Coordinates
- 38.241, -83.352
A volunteer weather observer reported that 1.34 inches of rainfall had fallen since their daily report was sent in at 7:10 am. The storm total rainfall at this location measured 2 inches since midnight the night before.
Flash Flood, Whitley
- When
- September 26, 8:10 AM EST to 11:10 AM EST
- Where
- Whitley County, 0.39 mi S of Corbin to 0.79 mi S of Corbin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.944, -84.101
The city of Corbin was in the process of closing parts of South Main St, Master St, 5th St, and Bayton Creek Road due to flash flooding.
Flash Flood, Owsley
- When
- September 26, 8:24 AM EST to 10:24 AM EST
- Where
- Owsley County, 0.68 mi NNW of Lerose to 1.27 mi WSW of Lerose
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.489, -83.626
The fire dept responded to a report of water in a house in Lerose.
Flash Flood, Rockcastle
- When
- September 26, 9:30 AM EST to 10:45 AM EST
- Where
- Rockcastle County, 1.68 mi NNW of Burr to 1.4 mi WNW of Burr
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.351, -84.316
County dispatch reported water over Interstate 75 between mile markers 56 and 59 just southeast of Mt. Vernon in the town of Burr.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, September 25, 20091 death · 1 injured · 1 event
- Dense Fog in Illinois, September 25 to 26, 20091 death · 1 event
- Dense Fog in Illinois, September 25 to 26, 200920 events
- Lightning Strike in North Carolina, September 25, 20092 injured · 1 event
- Flash Flooding in Tennessee, September 25, 20096 events
- Dense Fog in Indiana, September 25 to 26, 20096 events
- Hail and Damaging Wind in Texas, September 25, 20091.25 in hail · 4 events
- Damaging Winds in Kansas, September 25, 2009$6,000 · 52 kt wind · 2 events
- Flash Flooding in Virginia, September 25, 20092 events
- Flash Flooding in Kentucky, September 25 to 26, 20092 events
- Heavy Rain in Tennessee, September 25, 2009$10,000 · 1 event
- Funnel Cloud in Louisiana, September 25, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196573, 196566, 196567, 196564, 196565, 196571, 196561, 196562, 196560, 196569, 196574, 196568, 196570, 196572.